West Virginia, 2008

Damaging Wind in West Virginia, August 25, 2008

August 25, 2008 · NWS RNK · 1 event in 1 county or zone

A thunderstorm developed over Greenbrier County, WV, and moved into the Lewisburg area during the afternoon of August 25th. This storm produced a brief gust of damaging winds that brought down tree onto a cable line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A thunderstorm developed over Greenbrier County, WV, and moved into the Lewisburg area during the afternoon of August 25th. This storm produced a brief gust of damaging winds that brought down tree onto a cable line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 25, 2:51 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 25, 2:51 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT MON AUG 25 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL DRIFT SE ACROSS THE AREA LATE TODAY BEFORE
STALLING OVER THE CAROLINAS TONIGHT INTO TUESDAY. THE REMNANTS OF
FAY WILL LIFT SLOWLY NE INTO THE REGION BRINGING INCREASING
MOISTURE ALONG WITH THE CHANCES OF SOME SIGNIFICANT RAINFALL BY
MIDWEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
WIND SHIFT BOUNDARY HAS ALREADY PUSHED INTO SOUTH CENTRAL VA MID
AFTERNOON...WHILE 850 DEW PT FRONT REMAINS NORTHERN WV AND SRN OHIO.
INSTABILITY AXIS ENTERING NORTHERN PART OF FCST AREA WITH SCT
CONVECTION ACROSS ALLEGHANY HIGHLANDS...EXPECTED TO CONTINUE HEADING
SOUTHEAST AND MAY GET AS FAR AS LYH BEFORE WEAKENING THIS EVENING.
MEANWHILE...MORE TROPICAL MOISTURE AHEAD OF FAY PUSHING INTO
SOUTHWEST PART OF FCST FROM THE SOUTH WITH DEFORMATION ZONE...WITH
ALREADY A HALF AN INCH TO AN INCH ESTIMATED BY RADAR ACROSS BOONE
AREA. WITH LOSS OF HEATING THIS EVENING...MUCH OF THE ACTIVITY WILL
DISSIPATE...BUT A FEW SHOWERS COULD LINGER UNTIL MIDNIGHT IN
VICINITY OF BOUNDARY ACROSS CENTRAL PART OF AREA...WHILE SHOWERS
ALSO LIKELY TO CONTINUE IN VCNTY OF DEFORMATION ZONE OVERNIGHT...AND
MAY INCREASE IN AREA AGAIN TOWARD MORNING AS DEEPER VERTICAL MOTION
AS WELL AS SHALLOWER UPSLOPE BEGINS TO INCREASE.

NAM QPF IS WELL UNDERDONE ALONG AND EAST OF BLUE RDG TUESDAY GIVEN
INCREASING SOUTHEASTERLY UPSLOPE...AND TO SOME EXTENT BLV GFS IS AS
WELL. SFC HIGH WEDGING DOWN BEHIND FRONTAL BOUNDARY NOT EXPECTED TO
HAEV AS MUCH DRYING EFFECT AS MODELS SUGGEST. TROPICAL MSTR SHOULD
RIDE OVER THIS INITIALLY AND AT LEAST SQUEEZE OUT LIGHT RAINFALL
ACROSS THE SOUTH...BUT EVENTUALLY THIS WILL ERODE AND STRONGER SE
FLOW WILL MIX DOWN TO RIDGES AND UPSLOPE ENHANCEMENT WILL BEGING TO
TAKE PLACE. INCREASES POPS THROUGH THIS PERIOD ACROSS THE
SOUTH...BUT KEP SLIGHT CHC ACROSS NORTH SINCE MAY BE HARD TO PIN
POINT WHERE SOMEWHAT DRIER AIR NORTH OF BOUNDARY PUTS A END TO
PRECIP. WENT PRETTY CLOSE TO HPC QPF NUMBERS...WITH AN INCH OR TWO
QPF BY END OF TUES ALONG BLUE RDG IN NORTH CAROLINA UP INTO SW VA.
CLOSE TO GUIDANCE ON TEMPS WITH REALTIVELY COOL MAXS AND MILD MINS
WITH EXTENSIVE CLOUD COVER AND PRECIP SPREADING ACROSS MUCH OF AREA.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS ADVERTISED...THE REMNANTS OF FAY WILL BRING MUCH NEEDED RAIN INTO
THE AREA THROUGH THE PERIOD. FAYS TRACK WILL BE ALONG A STATIONARY
BOUNDARY IN THE TENNESSEE-OHIO VALLEY. FAYS SPEED WILL BE SLOW AS
HIGH PRESSURE WILL BE ANCHORED OVER THE NORTHEASTERN USA. RIDGING
FROM THE NE HIGH WILL WORK DOWN THE EAST COAST TUESDAY AND TUESDAY
NIGHT. OVERRUNNING TROPICAL MOISTURE AND INCREASING ISENTROPIC LIFT
WILL HELP GENERATE RAIN OVER THE AREA AND FURTHER ENHANCING THE
SURFACE RIDGE TO CREATE AN INSITU WEDGE. A LONG DURATION OF MOIST
SOUTHEAST FLOW WILL CONTINUE OVER THE REGION WEDNESDAY INTO THURSDAY
KEEPING CLOUDS AND RAIN IN THE AREA A LITTLE LONGER. DRY AIR SHOULD
BE ENTRAINING INTO THE REMNANTS OF FAY WEDNESDAY NIGHT AND THURSDAY.
WE SHOULD SEE A DECLINE IN RAINFALL FROM SW VA MOUNTAINS WEDNESDAY
NIGHT THEN SLOWLY SPREADING TO THE NE THURSDAY AND THURSDAY NIGHT.
THE PIEDMONT OF CENTRAL VA (LYH) WILL BE THE LAST AREA TO HAVE RAIN
THURSDAY NIGHT. THE RAIN SHIELD OF FAY WILL BE ON HER EASTERN HALF
WITH EASTERN SLOPES OF THE BLUE RIDGE SEEING THE BULK OF THE RAIN.
IF A CONTINUOUS RAIN DOES FALL THROUGH THE PERIOD...5 TO 8 INCHES OF
RAIN ON EASTERN SLOPES IS NOT OUT OF THE QUESTION. GENERALLY
SPEAKING...2 TO 5 INCHES OF RAIN IS POSSIBLE ACROSS THE ENTIRE AREA
WITH SOME LOCALIZED FLOODING IN STRONGER RAIN BANDS. WITH OUR RECENT
DRY SPELL AND ON GOING DROUGHT...FLOOD ISSUES MAY NOT COME IN TO
PLAY UNTIL WEDNESDAY AFTERNOON OR LATER.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ONCE THE REMNANTS OF FAY EXITS THE REGION...A WEAK HIGH PRESSURE
WILL MOVE OVER THE AREA IN HER WAKE. HUMID CONDITIONS AND MODERATING
TEMPERATURES CAN BE EXPECTED INTO THE WEEKEND. SCATTERED CONVECTION
IS POSSIBLE SATURDAY OR SUNDAY AS A WEAK FRONT MOVES THROUGH THE
REGION.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A COLD FRONT APPROACHING THE AREA FROM THE NORTHWEST THIS
AFTERNOON IS BEGINNING TO INITIATE A FEW SHOWERS AND TSTORMS
ACROSS THE NORTHERN FRINGES OF THE FCST AREA EARLY THIS AFTERNOON.
MEANWHILE...MORE TROPICAL MOISTURE IS INCREASING SHWR ACTIVITY
ACROSS THE FAR SW PART OF THE FCST AREA. CONVECTION ASSOC WITH THE
FRONT AS IS SAGS DOWN FROM THE NORTH MAY REACH LWB AND LYH
AIRPORTS...BUT STILL EXPECTING VERY SCT COVERAGE. ADDED A TEMPO
GROUP FOR LWB NEXT FEW HOURS BUT ONLY IMPLIED WITH CB AT LYH...AS
WELL AS BLF AND ROA. NOT EXPECTING CONVECTION INTO DAN THROUGH
TONIGHT...BUT WILL HAVE TO WATCH ANY SHWR ACTIVITY OFF TO THE SW IN NC
THAT COULD PRODUCE SOME BRIEF MVFR CONDITIONS. IF ANY RAINFALL
OCCURS AT LWB THEN LIKELY TO BE IFR FOG OVERNIGHT WITH FRONAL
BOUNDARY IN VCNTY. DRIER AIR STILL WELL TO THE NORTH.

MORE MOISTURE TO SLIDE IN FROM THE SOUTH DURING THE DAY
TUESDAY AHEAD OF REMNANTS OF FAY...AND SOME SHOWERS COULD REACH DAN
AND BLF BY MIDDAY...BUT STILL EXPECT VFR CONDITIONS TO BE
PREDOMITATE. CIGS MAY AT TIMES BE CLOSE TO MVFR. WIDESPREAD
RAINFALL WITH MVFR TO IFR CONDITIONS AS EARLY AS TUESDAY NIGHT AND
ESPECIALLY BY WEDNESDAY. SOME LINGERING MOISTURE MAY ALSO PERSIST
INTO THURSDAY WITH ADDITIONAL ISOLATED THUNDERSTORMS POSSIBLE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/SK
Hazardous weather outlook, Aug 25, 3:03 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT MON AUG 25 2008

VAZ007-009>011-WVZ042>045-262015-
TAZEWELL-SMYTH-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
403 PM EDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

REMNANTS OF TROPICAL STORM FAY WILL BRING 2 TO 4 INCHES OF RAIN TO
THE AREA TUESDAY NIGHT THROUGH THURSDAY NIGHT. DESPITE THE RECENT
DRY SPELL AND ON GOING DROUGHT CONDITIONS...FLOODING IS POSSIBLE
DURING THIS TIME. SEE THE HYDROLOGIC OUTLOOK (WBCESFRNK) OR VISIT
OUR WEB SITE AT WWW.ERH.NOAA.GOV/RNK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ012>020-022>024-032>035-262015-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
403 PM EDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

REMNANTS OF TROPICAL STORM FAY WILL BRING 3 TO 5 INCHES OF RAIN TO
THE AREA TUESDAY NIGHT THROUGH THURSDAY NIGHT. DESPITE THE RECENT
DRY SPELL AND ON GOING DROUGHT CONDITIONS...FLOODING IS POSSIBLE
DURING THIS TIME. SEE THE HYDROLOGIC OUTLOOK (WBCESFRNK) OR VISIT
OUR WEB SITE AT WWW.ERH.NOAA.GOV/RNK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-262015-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
403 PM EDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

REMNANTS OF TROPICAL STORM FAY WILL BRING 1 TO 3 INCHES OF RAIN TO
THE AREA TUESDAY NIGHT THROUGH THURSDAY NIGHT. DESPITE THE RECENT
DRY SPELL AND ON GOING DROUGHT CONDITIONS...FLOODING IS POSSIBLE
DURING THIS TIME. SEE THE HYDROLOGIC OUTLOOK (WBCESFRNK) OR VISIT
OUR WEB SITE AT WWW.ERH.NOAA.GOV/RNK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Aug 25, 2:34 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT MON AUG 25 2008

VAZ020-WVZ045-252045-
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG
334 PM EDT MON AUG 25 2008

...A SLOW MOVING AREA OF STORMS TO BRING TORRENTIAL RAINS...

THUNDERSTORMS WITH TORRENTIAL RAINS AND DEADLY LIGHTNING WILL BE
IMPACTING THE NORTHERN PORTIONS OF GREENBRIER COUNTY...EAST INTO
BATH COUNTY THROUGH 445 PM. EXPECT RAINFALL AMOUNTS TO AVERAGE AN
INCH OR LESS...MAINLY FROM THE BEARTOWN STATE PARK AREA...EAST
TOWARD LAKE MOOMAW. IF YOU ARE OUTDOORS...MOVE INDOORS...AS THERE
ARE CLOUD TO GROUND LIGHTNING STRIKES WITH THESE STORMS. MORE
STORMS WILL BE POSSIBLE FURTHER SOUTH TOWARD FRANKFORD AND
COVINGTON BY 500 PM.
Special weather statement, Aug 25, 3:54 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT MON AUG 25 2008

VAZ019-020-WVZ045-252200-
ALLEGHANY VA-BATH-GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...HOT SPRINGS...LEWISBURG
454 PM EDT MON AUG 25 2008

...TORRENTIAL RAINS TO SOAK THE INTERSTATE 64 CORRIDOR...

THUNDERSTORMS WITH HEAVY RAINS...GUSTY WINDS AND DEADLY LIGHTNING
WILL BE AFFECTING THE INTERSTATE 64 AREA FROM LEWISBURG TO CLIFTON
FORGE THROUGH 600 PM. HEAVIER SHOWERS WILL ALSO AFFECT LOCATIONS
NORTH AND WEST OF INTERSTATE 64...INCLUDING MAXWELTON...
WILLIAMSBURG AND HOT SPRINGS. IF TRAVELING...BE ALERT TO PONDING
OF WATER ON THE ROADS. SLOW DOWN TO AVOID HYDROPLANING/

VAZ033-044-252200-
FRANKLIN-PITTSYLVANIA-
INCLUDING THE CITIES OF...ROCKY MOUNT...DANVILLE
454 PM EDT MON AUG 25 2008

...ISOLATED THUNDERSTORMS WITH HEAVY RAINS IN SOUTHSIDE...

ISOLATED POCKETS OF THUNDERSTORMS WILL BE CONTINUING THROUGH 600
PM FROM SOUTHERN FRANKLIN COUNTY...EAST INTO HALIFAX COUNTY. SOME
LOCATIONS THAT CAN EXPECT HEAVY DOWNPOURS INCLUDE...SNOWVILLE...CHATHAM...AND
LEDA. BE ALERT TO PONDING WATER ON ROADS. IF OUTDOORS...SEEK
SHELTER INSIDE...AS SOME OF THESE STORMS WILL HAVE CLOUD TO GROUND
LIGHTNING.

The radar

The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
August 25, 4:20 PM EST
Where
Greenbrier County, 0.19 mi SE of Lewisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.798, -80.447

A tree was blown down onto a cable line at the intersection of S. Lafayette Street, and Austin Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131797.